New York, 2016

Flash Flooding in New York, May 29, 2016

May 29, 2016 · NWS ALY · 4 events in 2 counties and zones

A very warm and humid air mass was in place over eastern New York during the day on Sunday, May 29th. Although strong upper level ridging was initially in place over the area, an upper level trough started to approach from the west, with a surface cold front moving towards the area from Canada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place over eastern New York during the day on Sunday, May 29th. Although strong upper level ridging was initially in place over the area, an upper level trough started to approach from the west, with a surface cold front moving towards the area from Canada. During the afternoon hours, bands of slow moving showers and thunderstorms broke out over the Schoharie Valley and Helderbergs and slowly moved northeast. There were some breaks in the rainfall from time to time, but repeated lines of showers and thunderstorms moved over the same locations, allowing for small streams and creeks to rise rapidly.

As one final line of heavy thunderstorms moved over the area during the early evening hours, a few small streams rose over their banks and caused flash flooding in northeastern Schoharie County and western Albany County. Some roads were temporarily closed due to being covered by water and debris.

With the loss of daytime heating, showers and thunderstorms ended during the evening hours and the weather was quiet into the overnight hours. This allowed water to quickly recede across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 4:07 PM EST, 53 minutes earlier.

Area forecast discussion, May 29, 4:07 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Albany NY
507 PM EDT SUN MAY 29 2016

.SYNOPSIS...
High pressure over the region will continue to weaken as a
low pressure system approaches and crosses the region. Showers
and thunderstorms will occur with some storms producing heavy
downpours.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Record high temperature broken at Glens Falls again today. Refer
to climate section for details.

Convection continues to fire across the area in the hot and humid
airmass across region as heights fall aloft as the upper ridge
weakens and a short wave trough approaches. With upper ridge
across region flow is light and storms are moving slowly
northeastward. Precipitable water values are high 1.5 inches
resulting in some storms producing heavy downpours. This along
with the slow movement the heavy downpours have caused ponding of
water and minor flooding of urban, poor drainage, and low lying
areas and even isolated flash flooding in Berkshire County in the
Lee and Stockbridge area. Refer to local storm reports.

This evening on-going convection weakening and move off to the
northeast and more widespread showers will move in from the
southwest with the focus for the greatest chances/coverage mainly
to the south and east of the Capital District as precipitable
water values increase approaching 2 inches as tropical moisture is
drawn into the region. Have enhanced wording for locally heavy
rainfall for this area overnight. Heights will continue to fall as
the trough approaches providing ascent. Expecting mainly showers
with isolated thunderstorms possible through the overnight. Another
muggy night with lows only dropping back into the 60s with high
dew points and light winds.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The low pressure sysytem's cold front is not expected to cross
the area Monday afternoon and evening. With the passage of the
front the humid weather will come to an end. Widespread showers
are expected to be on-going mainly south and east of the Capital
District early Memorial Day morning with chances decreases through
the day as the cold front moves through. With precipitable water
levels remaining high have continued with enhanced wording of
locally heavy heavy rainfall possible south and east of the
Capital District in the morning.

More pleasant sleeping weather Monday night with lows mainly in
the 50s but still above normal by around 5 degrees.

Tuesday will feature abundant sunshine, lower humidity levels and
warm temperatures. Highs will range mainly from the mid 70s to
mid 80s, around 10 degrees above normal.

It will be cooler Tuesday night by a few degrees than Monday night
with lower dewpoints/drier airmass.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will be situated off the coast of New England on
Wednesday...and will be slowly sliding eastward by Thursday.  With
this high pressure area close to the region, it will remain dry for
the start of the extended period (Wednesday into Thursday). The
remains of TC Bonnie look to stay well south and east of the area,
and any tropical moisture with this feature looks to avoid our area
as it passes off the eastern seaboard.

With temps aloft rather warm for early June (around 10 to 12 degrees
C at 850 hpa), max temps will continue to be somewhat above normal.
Highs look to be around 80 for valley areas, with mid 70s for the
higher elevations. Overnight lows will generally be in the 50s.

A frontal boundary will start to approach from the west for Thursday
night, but the best chance for seeing showers/t-storms from this
feature will probably be Friday into the weekend.  The frontal
boundary will likely become rather diffuse as it crosses the area on
Friday, and it will probably winding up washing out over the area.
However, the approaching upper level shortwave will dig out a
shallow trough over the area for the weekend, which will keep the
threat of showers and possible t-storms in the forecast. Best chance
would likely be in the diurnally favored aftn or early evening
hours.  With the clouds/possible precip and trough moving into the
area, temps will be a little cooler for Friday into the weekend.
Highs will only be in the 70s across the area and overnight lows
will be in the 50s.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
As an upper level trough begins to approach...some scattered showers
and thunderstorms have developed north and west of KALB/KGFL. These
thunderstorms will slowly move east and affect KALB and KGFL roughly
between 21Z-23Z but will be amended if movement changes or if new
thunderstorms develop closer to the sites. MVFR ceilings and
visibilities are possible in thunderstorms...with some variable
winds and gusts to perhaps 25 kt.

A few thunderstorms are south of KPSF and slowly building north and
east and may just miss KPSF...but close enough so that VCTS included
this afternoon and as long as the storms build slowly north...there
could be a period of thunderstorms between 21Z-23Z with MVFR
ceilings and visibilities. All the thunderstorms are quite a
distance from KPOU...so keeping rain out of KPOU until later
tonight...when mostly showers and a possible isolated
thunderstorm...after 06Z.

After about 00Z...larger area of showers and scattered thunderstorms
will gradually track through the region...affecting KGFL...KALB and
KPSF.  So...indicating VCTS through about 02Z-03Z with periods of
MVFR visibilities and ceilings in thunderstorms. Periods of showers
and MVFR ceilings and visibilities are possible through 13Z-15Z at
KGFL...KALB and KPSF. Showers will linger at KPOU through 18Z.

Winds will be variable and gusty up to 25 kt in thunderstorms
through this evening. OUtside of thunderstorms...winds will be south
at up to 10 kt this afternoon. South to southeast winds should
decrease to less than 10 KT after sunset and continue light to near
calm through the night. Winds should become south to southwest at 6
kt or less after 14Z-15Z Monday morning.

Outlook...

Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
High pressure over the region will continue to weaken as a low
pressure system approaches and crosses the region. The airmass
will remain humid until the system's cold front moves through
Monday night. With the passage of the low pressure system fair
weather will return Tuesday. High pressure is then expected to
build in with the fair weather continuing through the middle of
the week. The next chances for rain will return late in the week
and for the weekend as a low pressure system approaches.

Minimum relative humidity values Tuesday are expected to range
from 35 to 45 percent with westerly winds of 10 to 15 mph.

&&

.HYDROLOGY...
The high across the region will continue to weaken while a low
pressure system approaches and crosses the area bringing showers
and thunderstorms. Precipitable water values will remain high
and will increase tonight approaching 2 inches; 175 percent of
normal as tropical and atlantic moisture is drawn into the
region. Heavy downpours will occur with some storms.

Widespread hydrologic issues are not anticipated, however the
heavy downpours will lead to ponding of water and minor flooding
of urban, poor drainage, and low lying areas with isolated flash
flooding a possibility.

With the passage of the low pressure system fair weather will
return Tuesday. High pressure is then expected to build in with
the fair weather continuing through the middle of the week. The
next chances for rain will return late in the week and for the
weekend as a low pressure system approaches.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.CLIMATE...
Record high temperature broken at Glens Falls again today.

Albany NY...
May 29th...93 degrees 1931 Daily records date back to 1874

Glens Falls NY...
May 29th...88 degrees 2012 - Record broken with a temperature of
90 degrees at 146 pm EDT.
Records date back to 1949

Poughkeepsie NY...
May 29th...96 degrees 1969
Records date back to 1949, however data is missing from
January 1993 through July 2000

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...NAS
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...
Hazardous weather outlook, May 29, 2:30 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
330 AM EDT SUN MAY 29 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
330 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE FLOODING OF POOR
DRAINAGE...URBAN...OR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON MONDAY.
ALONG WITH THE CONTINUED THREAT FOR LOCALLY HEAVY RAINFALL...A FEW
THUNDERSTORMS MAY APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 29, 3:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 SE LENOX DALE         42.33N  73.24W
05/29/2016                   BERKSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON WIRES

&&

EVENT NUMBER ALY1601893

LFM
Local storm report, May 29, 3:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 ENE LEE               42.31N  73.24W
05/29/2016                   BERKSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ON GREYLOCK STREET.

&&

EVENT NUMBER ALY1601894

LFM
Local storm report, May 29, 3:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
421 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     GLENDALE                42.28N  73.34W
05/29/2016                   BERKSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON WIRES.

&&

EVENT NUMBER ALY1601895

LFM
Local storm report, May 29, 4:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
514 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      LARRYWAUG               42.30N  73.33W
05/29/2016                   BERKSHIRE          MA   AMATEUR RADIO

            FLOODING REPORTED ON MAIN STREET IN STOCKBRIDGE AND AT
            THE STOCKBRIDGE POICE STATION

&&

EVENT NUMBER ALY1601896

LFM
Local storm report, May 29, 4:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     1 S STOCKBRIDGE         42.28N  73.32W
05/29/2016                   BERKSHIRE          MA   AMATEUR RADIO

            TREES DOWN AT STOCKBRIDGE CEMETERY. TIME ESTIMATED BY
            RADAR.

&&

EVENT NUMBER ALY1601897

LFM
Local storm report, May 29, 4:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
519 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      LARRYWAUG               42.30N  73.33W
05/29/2016                   BERKSHIRE          MA   AMATEUR RADIO

            FLOODING REPORTED ON MAIN STREET IN STOCKBRIDGE AND AT
            THE STOCKBRIDGE POICE STATION. TIME ESTIMATED BY RADAR.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER ALY1601896

LFM

The radar

The Albany radar (KENX), 11 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
May 29, 5:00 PM EST to 8:00 PM EST
Where
Albany County, 2.22 mi SSW of West Berne to 2.19 mi SSW of West Berne
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.600, -74.195

Heavy rainfall from repeated rounds of thunderstorms caused flash flooding in Berne. A portion of Bradt Hollow Road was reported to have been washed away due to flooding.

Flash Flood, Schoharie

When
May 29, 5:39 PM EST to 8:00 PM EST
Where
Schoharie County, 5.91 mi ESE of Middleburg to 6.13 mi ESE of Middleburg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.570, -74.241

Heavy rainfall from repeated rounds of thunderstorms caused flash flooding in Huntersland. The intersection of Bassler Road and Huntersland Road was closed due to high water.

Flash Flood, Albany

When
May 29, 5:41 PM EST to 8:00 PM EST
Where
Albany County, 0.79 mi WSW of West Berne to 0.49 mi W of West Berne
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.627, -74.195

Heavy rainfall from repeated rounds of thunderstorms caused flash flooding in West Berne. The intersection of Rickard Hill Road and Cotton Hill Road was closed due to high water.

Flash Flood, Schoharie

When
May 29, 6:00 PM EST to 8:00 PM EST
Where
Schoharie County, 3.26 mi NE of Jefferson to 3.05 mi NE of Jefferson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.515, -74.557

Rebel Ridge Road in Eminence was closed due to flooding from repeated rounds of thunderstorm heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629722, 629723, 629724, 629725.